Alert archive / California / Wind Advisories in 2018
Wind Advisory 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 8, 2018, 1:53 PM PST for Imperial County, California. It took effect at Jan 9, 2018, 10:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2018, 1:53 PM PST (21:53 UTC)
- In effect from
- Jan 9, 2018, 10:00 AM PST
- Expired
- Jan 9, 2018, 8:58 PM PST
- In force
- 11 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS75 KPSR 082153 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 253 PM MST Mon Jan 8 2018 CAZ562-091045- /O.NEW.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 153 PM PST Mon Jan 8 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 10 AM to 10 PM PST Tuesday. * AFFECTED AREA...Far southwest Imperial county including Interstate 8. * TIMING...Late Tuesday morning through Tuesday evening. * WINDS...West winds near 30 mph with gusts to 45 mph. * IMPACTS...Travel for high profile vehicles in far southwest Imperial county may be hazardous. Locally dense blowing dust with visibilities less than 1 mile will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
5 follow-up statements
918 WWUS75 KPSR 091125 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 425 AM MST Tue Jan 9 2018 CAZ562-092300- /O.CON.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 325 AM PST Tue Jan 9 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * AFFECTED AREA...Far southwest Imperial county including Interstate 8. * TIMING...Late this morning through this evening. * WINDS...West winds near 30 mph with gusts to 45 mph. * IMPACTS...Travel for high profile vehicles in far southwest Imperial county may be hazardous. Locally dense blowing dust with visibilities less than 1 mile will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
193 WWUS75 KPSR 091745 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1045 AM MST Tue Jan 9 2018 CAZ562-100600- /O.CON.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 945 AM PST Tue Jan 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * AFFECTED AREA...Far southwest Imperial county including Interstate 8. * TIMING...Through this evening. * WINDS...West winds near 30 mph with gusts to 45 mph. * IMPACTS...Travel for high profile vehicles in far southwest Imperial county may be hazardous. Locally dense blowing dust with visibilities less than 1 mile will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
181 WWUS75 KPSR 092315 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 415 PM MST Tue Jan 9 2018 AZZ553-554-100300- /O.NEW.KPSR.DU.Y.0001.180109T2315Z-180110T0300Z/ Northwest Pinal County-West Pinal County- Including the cities of Casa Grande, Cactus Forest, Florence, and Coolidge 415 PM MST Tue Jan 9 2018 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... The National Weather Service in Phoenix has issued a Blowing Dust Advisory, which is in effect until 8 PM MST this evening. * AFFECTED AREA...Northwest Pinal County-West Pinal County- Including the cities of Casa Grande, Cactus Forest, Florence, and Coolidge, including Interstates 8 and 10, and state route 347. * TIMING...Through 8 pm this evening. * WINDS...South winds 20-25 mph with gusts to 35 mph. * VISIBILITY...As low as one-half mile in localized dust channels. * IMPACTS...Strong south winds will lead to areas of blowing dust or localized dust channels, rapidly reducing roadway visibilities along the highway corridor. Travel with caution PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ562-100300- /O.CON.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 315 PM PST Tue Jan 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * AFFECTED AREA...Far southwest Imperial county including Interstate 8. * TIMING...Through this evening. * WINDS...West winds near 30 mph with gusts to 45 mph. * IMPACTS...Travel for high profile vehicles in far southwest Imperial county may be hazardous. Locally dense blowing dust with visibilities less than 1 mile will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
981 WWUS75 KPSR 100258 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 758 PM MST Tue Jan 9 2018 AZZ553-554-100400- /O.CAN.KPSR.DU.Y.0001.000000T0000Z-180110T0300Z/ Northwest Pinal County-West Pinal County- Including the cities of Casa Grande, Cactus Forest, Florence, and Coolidge 758 PM MST Tue Jan 9 2018 ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Blowing Dust Advisory. Winds will continue to be breezy overnight. Although very localized areas of blowing dust could still occur, they should not be widespread. $$ CAZ562-100600- /O.CON.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 658 PM PST Tue Jan 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * AFFECTED AREA...Far southwest Imperial county including Interstate 8. * TIMING...Through this evening. * WINDS...West winds near 30 mph with gusts to 45 mph. * IMPACTS...Travel for high profile vehicles in far southwest Imperial county may be hazardous. Locally dense blowing dust with visibilities less than 1 mile will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
756 WWUS75 KPSR 100458 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 958 PM MST Tue Jan 9 2018 CAZ562-100600- /O.CAN.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/ Imperial County Southwest- Including the city of Mountain Spring 858 PM PST Tue Jan 9 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Winds have weakened below Advisory levels. However, conditions will still remain breezy to windy from the west and motorists should still be prepared to use extra caution. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 8, 8:25 AM PST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 8, 8:25 AM PST, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 925 AM MST Mon Jan 8 2018 .SYNOPSIS... A weak low pressure system will bring cloudy skies along with virga and scattered sprinkles across southeast California, as well as southwest and northern Arizona. A much stronger system moves through the region Tuesday and Wednesday bringing scattered to numerous showers, breezy to windy conditions, and much cooler temperatures. Dry conditions along with a warming trend will develop Thursday through the weekend as high pressure builds back over the area. && .DISCUSSION... A lead shortwave near 28N 124W was being stretched north into southern California this morning as a stronger, digging East Pacfic PV anomaly becomes poised to absorb much of this evergy during the cyclongenic event of the next several days. Abundant mid/high level moisture continues to stream into the region on the nose of a jet streak and increasing ascent. Regional radar shows numerous echoes, though mainly aloft suggesting primarily virga albeit a rouge shower is certainly not out of the question. Early look at 12Z model output still shows a steep frontal boundary (and even pre-frontal trough) and moisture plume racing through the forecast area Tuesday afternoon through Wed morning with the best rainfall chances of the past 4 months. && .PREVIOUS DISCUSSION... /425 AM MST Mon Jan 8 2018/ Areas of virga and light sprinkles will be possible across southeast CA and southwest AZ through the day as this first trough continues to weaken as it moves further into AZ. Could not rule some light returns even making it as far east as Phoenix, but not looking for much by way of measurable precip until Tuesday. Diurnal temperature curve today will be a bit more muted with insulating cloud cover and humidities keeping morning temperatures on the mild side while also limiting any daytime heating. Broad atmospheric motion is southwesterly and as such subtle WAA will support another above normal temperature day with widespread readings in the 70s possible. Tuesday and Wednesday... A more potent Pacific low pressure system, observed this morning as deep troughing off the U.S. West Coast, will cut off later in the day today and continue to sink as far south as the International Border by early Tuesday AM. Overall forecast trend is for some subtropical moisture (ranging 1 to maybe 1.25 inches) to advect into the region, however much of the greater moisture quantities will be worked out over the CA Coastal Ranges. Main vorticity center and associated frontal band will sweep through the area overnight Tuesday, but not before some pre-frontal showers and gusty winds develop over the lower desert elevations during the day. Much better forcing with this system as compared to today's shortwave as well as better lapse rates. 500mb cold core drops below -20C and with 120kt+ jet core over the area, cannot rule out some isolated/embedded thunderstorms with precip activity Tuesday. MUCAPE values range run 50-150 J/kg on the more conservative GFS with a slightly hotter NAMNest advertising values north of 500 J/kg. Low and mid-layer bulk shear values on numerous model forecasts paint some 50kt values, so also cannot rule some stronger wind gusts with any convection that does develop Tuesday afternoon and overnight. Breezy to windy conditions will also develop ahead and along the front, supporting gusts 20 to 30 mph across portions of southeast CA and southwest AZ. Wind Advisory threshold coverage looks very limited, however possible for southwest Imperial county (In-Ko-Pah Gorge) and western reaches of Joshua Tree NP. Else where across south-central AZ some gusts 20 to 25 mph will be possible during the afternoon. Patchy blowing dust was kept in the weather grids for Tuesday for locales west of Phoenix and along the Interstate 8 and 10 corridors. Precipitation amounts with the system will be at their greatest across northern AZ and decrease the farther south you go. Storm total precip will range from .1 to .25 over the lower elevations of SE CA and SW AZ; .25 to .4 over the lower elevations of south- central AZ; .4 to .7 over the higher terrain of south-central AZ. Snow levels will drop through the day Tuesday and fall between 5000-5500ft at their lowest by Wednesday morning. Upper low will quickly shift to the east, with the low center possibly reaching the TX Panhandle by Wednesday early afternoon, shutting off precipitation chances all but for the northern/eastern AZ higher terrain through midday Wednesday. Much cooler airmass will settle over the area for Wednesday, allowing for below normal temperatures with low 60s and even upper 50s possible for high temp readings. Thursday through Sunday... Low amplitude ridging transitions in from the West, rapidly clearing skies and rebounding thermo profiles. Near normal temperatures expected for Thursday. Temperatures will gradually warm back to above normal readings by Friday and into the coming weekend. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast California/Southwest Arizona including KIPL and KBLH: A developing area of low pressure will spread increasing, and thickening mid and high level cloud cover into the deserts today and tonight. Expect CIGS at all of the TAF sites over the next 24 hours with bases of the BKN-OVC decks starting mostly at 15k feet and above thru morning, then lowering to the 9-12k foot range by afternoon, especially over the western deserts. Cannot rule out a sprinkle or light shower today out west but confidence too low to mention VCSH in any of the TAFs at this time. Winds next 24 hours will be rather light and weakly favor normal diurnal tendencies; in fact KPHX may struggle to turn west for even a few hours later today and may stay light/variable or light east through the night tonight. Much more significant aviation concerns for the greater Phoenix area Tuesday night as a cold front moves through the area. Expect to see widespread showers, CIGS lowering below 5k feet and thunder will be possible as well. Brief, gusty winds will accompany the cold frontal passage. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: A cold and wet Pacific low and associated cold front will quickly race east into New Mexico Wednesday allowing for lingering showers and high elevation snow over south-central Arizona, mainly from Phoenix eastward. High temperatures will fall sharply to well below seasonal normal levels, with Phoenix struggling to reach 60 degrees. It will be locally breezy from the west during the afternoon in the wake of the departing cold front. There will be lingering showers Wednesday night over the higher terrain areas to the east of Phoenix, with skies becoming generally clear over the central and western deserts. High pressure aloft will build back into the area Thursday through the weekend, allowing for dry conditions and a gradual warming trend each day. Highs will stay near normal Thursday but climb further Friday with most of the lower deserts rising back into the 70s. Winds each day will stay on the light side, typically favoring the north to west each afternoon. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Nolte AVIATION...CB FIRE WEATHER...CB
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.